Hair Loss Blog

Oct
26
Chemotherapy

Posted on Sunday, October 26, 2014 10:50 PM
A client asked me why does hair fall out during chemo-therapy? I told her and I wanted to share with you as well.
Chemotherapy and hair loss- Hair loss occurs because chemotherapy targets all rapidly dividing cells—healthy cells as well as cancer cells. Hair follicles, the structures in the skin filled with tiny blood vessels that make hair, are some of the fastest-growing cells in the body. If you're not in cancer treatment, your hair follicles divide every 23 to 72 hours.
But as the chemo does its work against cancer cells, it also destroys hair cells. Within a few weeks of starting chemo, you may lose some or all of your hair.If you are having chemotherapy, your hair loss may be gradual or dramatic: clumps in your hairbrush, handfuls in the tub drain or on your pillow. Whichever way it happens, it's startling and depressing, and you'll need a lot of support during this time.Some chemotherapy drugs affect only the hair on your head. Others cause the loss of eyebrows and eyelashes, pubic hair, and hair on your legs, arms, or underarms.The extent of hair loss depends on which drugs or other treatments are used, and for how long. The various classes of chemotherapy drugs all produce different reactions.

http://www.breastcancer.org/tips